Funnel Cloud, Perry
- When
- May 25, 4:12 PM CST
- Where
- Perry County, Pinckneyville
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -89.380
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in isolated tornadoes and widespread damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:36 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011
.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.
WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).
LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.
MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.
PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.
BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.
&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
MY/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 813 AM CDT WED MAY 25 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261315- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 813 AM CDT WED MAY 25 2011 ...AREA UPGRADED TO HIGH RISK... ...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2 OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS. VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON. OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE AREA DURING THE AFTERNOON. FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5 PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING. TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE ENTIRE AREA BY MIDNIGHT. OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST 25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT THE LAKE WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA THIS AFTERNOON AND EVENING. DRS/PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 S DONIPHAN 36.56N 90.82W
05/25/2011 M1.75 INCH RIPLEY MO EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED SOUTH OF DONIPHAN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO SILVA 37.18N 90.46W
05/25/2011 WAYNE MO TRAINED SPOTTER
TORNADO CROSSED U.S. 67 3N OF GREENVILLE NEAR THE
COMMUNITY OF SILVA.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO ELLSINORE 36.93N 90.75W
05/25/2011 CARTER MO OTHER FEDERAL
...UPDATE...TORNADO 1S OF TOWN WAS 0.5 MILES WIDE. HOUSE
DESTROYED AND TREES DOWN AND PEOPLE TRAPPED IN VEHICLES.
FEMA BUILDING HAVE 200 PEOPLE SEEKING SHELTER. TORNADO
MAY HAVE STRUCK THE COMMUNITIES OF HUNTER AND GRANDIN BUT
NO CONFIRMATION YET. LAW AND FIRE/RESCUE CHECKING HOMES
FOR INJURED PEOPLE. INFORMATION REPORTED BY FEMA TEAM
MEMBER.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO OXLY 36.60N 90.69W
05/25/2011 RIPLEY MO TRAINED SPOTTER
BRIEF TOUCHDOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TORNADO 3 S PATTON 37.40N 90.04W
05/25/2011 BOLLINGER MO EMERGENCY MNGR
TORNADO OUT OF SIGHT BUT DEBRIS FALLING ALONG MISSOURI
HWY YY AND A.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 2 W ELLSINORE 36.93N 90.78W
05/25/2011 CARTER MO EMERGENCY MNGR
...UPDATE...3 MILE DEBRIS FIELD 2 TO 5 MILES WEST OF
TOWN. TWO PEOPLE TRAPPED IN SEMI BETWEEN TWO TREES. ALL
CELL PHONE SERVICE IS OUT. THIS DAMAGE OCCURRED FROM THE
FIRST TORNADO NEAR THE COMMUNITY.
&&
SMITTYThe Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
26 thunderstorm wind, 11 funnel cloud, 7 tornado, 3 hail, 1 heavy rain. Local standard time, as filed.
Golf-ball size hail fell on Route 13 just west of Harrisburg. Quarter-size hail fell in Carrier Mills. Nickel-size hail fell in Harrisburg.
At least three houses lost portions of roof substructure, including roof decking. Numerous other homes sustained various degrees of shingle damage. Some houses lost siding. A total of 101 residences sustained damage, with 23 of those homes deemed uninhabitable. A folded up pop-up camper and adjacent shed were blown 50 to 75 feet. Dozens of trees and power poles were snapped. A twin-pole wooden tower carrying high-voltage power lines was leaning. The community of Boyd was directly impacted. In Boyd, a large machine shed/sawmill was destroyed. A church lost some shingles and roofing. There were numerous eyewitnesses and at least one photo of the tornado funnel. Peak winds were estimated near 115 mph. The average path width was 200 yards.
A supercell thunderstorm produced a cone-shaped funnel cloud that passed directly over Harrisburg. The funnel cloud was well-documented by photographers and videographers. The funnel cloud was associated with a strong tornadic signature on doppler radar. Witnesses reported the funnel cloud was rotating and descending toward the ground as it passed downtown Harrisburg. No touchdowns were observed.
Trees and power poles were blown down.
Wind gusts were estimated up to 80 mph by emergency management officials.
Several dozen trees were uprooted or snapped. A vehicle was destroyed by a falling tree. At least a couple of buildings and houses sustained mostly minor roof damage, including the loss of some shingles. Peak winds were estimated near 90 mph. The average path width was 100 yards.
The tornado moved northeast across Mound City, where much of the damage occurred. One small mobile home was picked up and thrown into a power pole. There was roof damage to several homes, mainly shingles. Numerous trees were uprooted and snapped. The tornado damage path ended at the Ohio River. Peak winds were estimated near 105 mph. The average path width was 200 yards.
The funnel cloud was reported north of Cairo along Interstate 57.
Mainly tree damage was observed. Some trees were uprooted and snapped. One small shed was damaged. There was minor damage to business roofs in Pulaski. Some straight-line wind damage was observed on the southeast end of the path. Peak winds were estimated near 90 mph. The average path width was 100 yards.
Numerous large tree limbs were blown down onto streets and power lines.
Portable garage buildings were rolled over in Anna. A tree fell on a house in Anna, causing heavy damage to the roof. At Jonesboro, an antenna was ripped off the city hall, leaving a hole in the building. Bricks were blown off the Jonesboro city hall building, and there was some roof damage. Trees and power lines were blown down. Tree limbs fell on houses in Jonesboro.
A trained spotter estimated wind gusts up to 60 mph.
A mobile home was flipped over. A large maple tree about three feet in diameter was uprooted. A two-foot tree was snapped in half. A small apple tree was uprooted.
The tornado was very weak as it touched down along the Ohio River. In this area, trees were uprooted, and a few trees were snapped. At a campground east of Grand Chain, several campers were damaged, and one was overturned. Peak winds were estimated near 70 mph. The tornado remained weak as it crossed into Massac County.
A half dozen trees were blown down. Widespread power outages were reported throughout the community due to blown transformers.
The tornado gained strength after crossing into Massac County from Pulaski County. North of the Mermet Lake Conservation Area, the tornado reached peak intensity. A barn was destroyed, and debris was thrown several hundred yards. Two grain bins were destroyed, including one that was thrown over 265 yards. Other small outbuildings were destroyed. There was minor to moderate damage to four homes from falling trees and strong winds. As the tornado moved northeast, it damaged a house near the Massac/Johnson County line. The back porch was ripped off. Trees were snapped and thrown into a vehicle and garage. There was roof, siding, soffit, and shutter damage to the home as well. In a nearby field, an irrigation system was overturned. The tornado funnel was photographed from a residence near Round Knob. Peak winds were estimated near 115 mph. The average path width was 300 yards. The tornado continued northeast into Johnson County.
The funnel cloud was reported at Interstate 57 and Highway 13.
A few trees were blown down. Two of the trees took down power lines.
A state trooper estimated wind gusts up to 80 mph.
Several large trees were blown down in the far western part of the county.
A house in Vienna received major structural damage as a large uprooted tree fell across the middle of it. Extensive water damage occurred as rain fell through a hole in the roof. A parked car was crushed by a falling tree.
Multiple trees were blown down. Some homes received minor damage.
The tornado crossed into Johnson County from Massac County in the vicinity of Interstate 24. A barn was destroyed just before where the tornado crossed Interstate 24. Significant tree damage was observed near the community of Ganntown, where trees were snapped and uprooted and a home had minor damage. The metal roof of the house was damaged. On the west side of Grantsburg, a 20-by-50 foot pole barn was destroyed, and swirls were seen in tall grass. Near the end of the damage path in the Shawnee National Forest, over 100 trees were snapped or uprooted. Peak winds were estimated near 100 mph. The average path width was 150 yards.
A barn was scattered across U.S. Highway 45. Several roads were closed due to trees across them.
Measured wind gusts from 60 to 65 mph persisted for several minutes.
Heavy rains poured beneath the back doors of a restaurant and bar, flooding both establishments. Estimates placed 2.5 to 3 inches of rain of rain in about 30 minutes.
A major downburst with winds up to 100 mph occurred. Part of the roof was torn off a house, including the decking. The front porch was blown off the house. A hog barn was unroofed, and a grain bin was blown over. A pole barn and a cattle barn were destroyed. At least a dozen trees were snapped or uprooted.
Numerous trees and tree limbs were blown down.
A tree was blown down on a mobile home. A wind gust was measured to 63 mph.
The roof of a home was damaged.
In Harrisburg, numerous trees were blown down, and signs were blown over. Several roofs were damaged. Siding was ripped off a building. The area of greatest damage was in a neighborhood on the southeast side of Harrisburg, where a microburst about one mile long and one-third mile wide downed hundreds of trees and limbs. A garage was flattened by an uprooted tree. Winds in the microburst were estimated near 75 mph. A trained spotter seven miles west of Harrisburg estimated winds gusted to 60 mph.
A microburst with estimated peak winds near 90 mph struck the south side of Equality and continued northeast to the intersection of Highways 13 and 1. The path width averaged about one-half mile. Two mobile homes were destroyed and a barn was levelled on the south side of Equality. A section of metal roof about 250 feet long was blown off the county high school near the intersection of Illinois Routes 13 and 1. Several other homes sustained mainly minor roof damage. Trees and tree limbs were blown down throughout the area.
A 100-year-old oak tree was uprooted, taking power and phone lines down. The tree roots damaged a water main, causing water levels in the town's water tower to drop sharply. Numerous streets were blocked by downed trees and limbs around town. Four power poles were broken by downed trees. In downtown Eldorado, hundreds of roofing shingles littered the streets.
A commercial building was damaged in downtown Grayville. A portion of the front of the building collapsed. Windows were broken. Doors were blown in. Numerous trees were knocked down. One tree fell onto a porch, causing extensive damage. Another tree landed on a mobile home, but damage was minimal.
Trees were blown down. One tree landed on a mobile home just south of the city.
Numerous tree limbs and a couple of trees were blown down. One uprooted tree fell onto the back end of a school bus. Tree limbs fell on power lines, causing scattered power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301398, 301415, 302361, 307040, 310087, 303529, 301399, 301448, 307063, 301424, 301401, 301428, 310115, 301438, 302362, 301449, 301450, 309162, 301431, 301435, 301397, 307059, 301406, 310117, 301451, 303557, 310127, 301443, 307060, 303552, 310130, 302363, 303551, 310506, 307061, 310098, 301408, 303553, 310103, 301444, and more.